Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 435, NWS Norman, OK

June 17, 2004Woods County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 17, 2004, 9:56 PM CDT for Woods County, Oklahoma. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2004, 9:56 PM CDT (02:56 UTC)
Expired
Jun 17, 2004, 10:45 PM CDT
In force
49 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Woods County, OK

The radar

The Vance AFB radar (KVNX), 60 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 9:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 2.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2004-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2267 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2004-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2267 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1549 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

183 
WUUS54 KOUN 180256
SVROKC
OKC151-180345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
956 PM CDT THU JUN 17 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WOODS COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 1045 PM CDT

* AT 956 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM NEAR WAYNOKA...MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE ALVA...AVARD...DACOMA AND WAYNOKA

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY.

LAT...LON 3664 9899 3648 9888 3649 9846 3684 9859

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:25 PM CDT, 6 hours 31 minutes earlier.

Area forecast discussion, Jun 17, 3:25 PM CDT, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
325 PM CDT THU JUN 17 2004

.DISCUSSION...
ANOTHER ROUND OF HIGH PLAINS CONVECTION MAKING A RUN FOR THE AREA
OVERNIGHT. MOST LIKELY AREA TO SEE RAIN WILL BE IN NORTHWEST
OKLAHOMA. THERE IS GENERAL AGREEMENT WITH THE MAIN SURFACE BOUNDARY
MOVING SOUTH INTO THE AREA TOMORROW AND TOMORROW NIGHT WHICH WILL
MAKE TOMORROW/S HIGH PLAINS DEVELOPMENT MORE LIKELY TO MOVE INTO OUR
AREA. WILL GO AHEAD AND BUMP UP POPS TO LIKELY ACROSS THE FAR
NORTHERN PART OF THE AREA TOMORROW NIGHT. HAVE LOWERED HIGH
TEMPERATURES A BIT IN THE NORTH AND CENTRAL WITH THE EXPECTED
MOVEMENT OF THE FRONTAL BOUNDARY INTO THE AREA.

EXTENDED FORECAST REMAINS MUDDY WITH ONLY SUBTLE UPPER FEATURES TO
KEY... A SYNOPTIC SURFACE BOUNDARY SOMEWHERE IN THE CENTRAL/SOUTHERN
PLAINS AND PROBABLY VARIOUS MESOSCALE SURFACE BOUNDARIES. IN GENERAL
HEIGHTS FALL THROUGH MONDAY THEN RISE AGAIN LATER NEXT WEEK. ONLY
SIGNIFICANT CHANGE TO THE EXTENDED IS TO ADD SLIGHT CHANCE POPS IN
THE NORTH SUNDAY NIGHT THOUGH MONDAY... OTHERWISE CURRENT PACKAGE
SEEMS TO HIT THE WEATHER HIGHLIGHTS WELL DESPITE THE UNCERTAINTIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  90  70  84 /  30  30  50  30
HOBART OK         71  92  69  86 /  30  20  40  30
WICHITA FALLS TX  73  96  73  90 /  20  10  30  30
GAGE OK           64  84  63  79 /  50  20  50  30
PONCA CITY OK     70  86  66  79 /  40  40  50  30
DURANT OK         73  93  73  90 /  10  10  20  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

26
Hazardous weather outlook, Jun 17, 9:10 PM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
910 PM CDT THU JUN 17 2004

OKZ004>048-050>052-TXZ083>090-181200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...REST OF TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
MAINLY WEST OF A LINE FROM PONCA CITY...TO LAWTON...TO WICHITA
FALLS.

TIMING...
9 PM THROUGH 4 AM.

IMPACTS...
WIND GUSTS TO 65 MPH AND QUARTER SIZE HAIL.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS
OVERNIGHT.

DISCUSSION...
THUNDERSTORMS BUILDING EASTWARD FROM THE TEXAS PANHANDLE...WILL
ENCOUNTER GREATER INSTABILITY AND A DEVELOPING LOW LEVEL JET...AS
THEY MOVE INTO THE SLIGHT RISK AREA. DUE TO WEAK VERTICAL WIND SHEAR
OVER THE AREA...THESE STORMS WILL MERGE INTO ONE OR MORE CLUSTERS...
WITH DAMAGING STRAIGHT LINE WINDS THE PRIMARY THREAT...WITH A
SECONDARY CONCERN FOR QUARTER SIZE HAIL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY JUN 18.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.

OTHER HAZARDOUS WEATHER...
DUE TO A MOIST ENVIRONMENT...AND SLOW STORM MOTION...THESE STORMS
WILL ALSO BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL...WITH
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR...WHICH MAY RESULT IN
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
A COLD FRONT IS STILL FORECAST TO MAKE AN APPEARANCE TO OKLAHOMA AND
WESTERN NORTH TEXAS TONIGHT THROUGH SATURDAY. THE FRONT WILL SUPPORT
AT LEAST A CHANCE FOR THUNDERSTORMS INTO SATURDAY...SOME OF WHICH
COULD REACH SEVERE LEVELS. AGAIN...THE BEST CHANCES FOR
THUNDERSTORMS WILL BE DURING THE OVERNIGHT HOURS...AS SEVERAL
CLUSTERS OF THUNDERSTORMS MOVE INTO THE SOONER AND LONE STAR STATES
FROM THE NORTHWEST.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY...JUNE 17.

JAMES

In the hours before

Local storm report, Jun 17, 9:27 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
927 PM CDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0921 PM     HAIL             17 N GAGE               36.56N 99.76W
06/17/2004  0.75 INCH        ELLIS              OK   PUBLIC

&&

JLP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 8:55 PM CDTSevere Thunderstorm WarningOUNEllis, Harper35 min
Jun 17, 9:48 PM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills42 min
Jun 17, 10:15 PM CDTSevere Thunderstorm WarningOUNHarper, Woodward45 min
Jun 17, 10:42 PM CDTSevere Thunderstorm WarningOUNWoods48 min
Jun 17, 11:03 PM CDTTornado WarningOUNWoods27 min
Jun 17, 11:18 PM CDTTornado WarningOUNAlfalfa, Woods27 min
Jun 17, 11:29 PM CDTSevere Thunderstorm WarningOUNBlaine, Major46 min
Jun 17, 11:42 PM CDTSevere Thunderstorm WarningOUNAlfalfa33 min
Jun 18, 12:02 AM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher43 min
Jun 18, 3:02 PM CDTSevere Thunderstorm WarningOUNGreer, Kiowa43 min
Jun 18, 3:25 PM CDTSevere Thunderstorm WarningOUNLove50 min
Jun 18, 3:43 PM CDTSevere Thunderstorm WarningOUNGreer47 min
Jun 18, 5:31 PM CDTSevere Thunderstorm WarningOUNCuster44 min
Jun 18, 6:05 PM CDTSevere Thunderstorm WarningOUNDewey40 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.